Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

August 9, 2021Mackinac County, Michigan

NWS Gaylord, MI issued this special weather statement at Aug 9, 2021, 4:54 PM EDT for Mackinac County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 4:54 PM EDT (20:54 UTC)
Expired
Aug 9, 2021, 5:45 PM EDT
In force
51 min
Issued by
NWS Gaylord, MI
Hail
0.25 in
Wind
40

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS83 KAPX 092054
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
454 PM EDT Mon Aug 9 2021
 
MIZ016-017-086>088-095>097-092145-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Cheboygan MI-Emmet MI-Central Chippewa MI-
454 PM EDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of southwestern
Chippewa, northwestern Cheboygan, northern Emmet and central Mackinac
Counties through 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Nine Mile Point to 7 miles
west of Cross Village. Movement was north at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Cedarville around 505 PM EDT.

Other locations in the path of these storms include Stalwart,
Goetzville, Brevort, Epoufette and Rexton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4616 8401 4593 8408 4588 8442 4594 8449
      4592 8467 4575 8431 4572 8435 4560 8515
      4572 8501 4580 8525 4577 8529 4585 8530
      4577 8513 4578 8513 4582 8481 4583 8482
      4598 8505 4604 8531 4617 8532 4619 8421
TIME...MOT...LOC 2054Z 184DEG 49KT 4583 8422 4567 8518 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:00 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
200 PM EDT Mon Aug 9 2021

.NEAR TERM...(Through Tonight)
Issued at 144 PM EDT Mon Aug 9 2021

...Shower and Thunderstorm Chances to Continue...

High impact weather potential: Small risk for severe storms,
especially into this evening. Locally heavy rain totals possible.

Pattern synopsis and forecast:

All eyes directed at shortwave trough rotating slowly east across
Wisconsin early this afternoon. Warm and moist airmass streaming
north into northern lower Michigan out ahead of this system, as
evident by current temperatures punching up well into the 70s and
lower 80s, surface dewpoints in the 60s and lower 70s (downright
impressive by northern Michigan standards), and guidance derived
precipitable water values exceeding an inch and a half. All deep
forcing and best shower/storm coverage remains tied much closer to
primary wave, with just some scattered activity percolating
across our area at times. Definitely nothing significant so far.

Wisconsin wave will continue to pivot east, cutting right across our
area tonight. While overall forcing will be on the decrease as wave
slowly dampens out, definitely enough remains to kick off additional
showers and thunderstorms tonight, especially given the moisture
rich environment already well estabilished.

Primary forecast concerns/challenges:

Main focus remains centered on shower and thunderstorm evolution.
Thunderstorm intensity and potential for localized areas of heavy
rain will also need to be addressed.

Details:

Expect shower and thunderstorms to continue to increase in coverage
the remainder of this afternoon into this evening as wave pushes
into the region. Still not looking at any widespread severe weather
given mostly sub 30 knots of effective shear, although definitely
cannot rule out an isolated severe storm or two into this evening
when cape values are maximized...with marginally gusty winds the
primary concern via precip-loaded cores and wet microburst
potential. Other issue is potential for heavy rain with such deep
moisture in-place. Individual cells should remain transient.
However, if cell training is realized, could definitely see some
localized areas exceed an inch of rain through this evening.

Scattered to numerous showers, with some embedded thunderstorms,
expected to continue overnight...with the focus for most organized
activity moving east with time. Limited severe threat should wane,
but still cannot rule out some locally heavy rain totals in areas of
more persistent deep convection.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 158 PM EDT Mon Aug 9 2021

...Additional storminess through Wednesday...

High impact weather potential: Strong storm potential late Tuesday
into Wednesday

Synopsis/Forecast: By Tuesday morning our shortwave from Monday
will be lifting northeast out of the area, with weak ridging
building in across the upper Great Lakes. At the surface an occluded
~990mb surface low will be moving through southern Manitoba, lifting
a warm front across us through the morning. A weak surface low
(currently in southern Wisconsin generating convection there) will
be riding along the warm front across us in the morning hours. This
may drive some morning showers across the southeast half of the CWA.
This will be the best moisture convergence resides (PWAT's will be
up around 1.8"...abnormally high even for this time of year). We may
very well get a break in the afternoon...with drier air moving in.

As far as severe weather potential we'll have good instability
(around 1500 Joules of CAPE), and great lapse rates. Part of the
great lapse rates come from cooler air and lower 500mb heights, but
the other factor will be warming temperatures around 850mb. Any
storms that try to fire will have to overcome this weak capping
inversion. More extreme instability lies to our southwest, with
northern Illinois having over 5000 Joules of MLCAPE! Our (modest by
comparison) instability will only have about 25 kts of bulk shear to
try to organize/strengthen updrafts. Another huge limiting factor to
severe potential Tues/Tues night will be a lack of lifting
mechanisms. The surface cold front will still be to our northwest
and we won't get much help from the upper level jet or the midlevel
wave. Nonetheless shower and storm potential lingers through the
night hours.

The better chance for severe storms comes Wednesday with the cold
front moving south and most ingredients in place. Showers potential
lingers into Thursday. Highs remain mainly in the mid 80's.

&&

.LONG TERM...(Thursday night through Monday)
Issued at 158 PM EDT Mon Aug 9 2021

High impact weather potential: Minimal

Heading into late week broadscale troughing extends down from Hudson
Bay into the Great Lakes through late week. A lingering frontal
boundary may keep precipitation chances in the forecast for Thursday
night. Beyond this, Friday and Saturday look like the first real
break in precip chances as surface high pressure takes control of
the Great Lakes behind this system. Yet another surface low and
front may bring more precip chances for later in the weekend. Highs
in the mid 80's midweek will get knocked down a good 5 to 10 degrees
as drier cooler air moves in late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 144 PM EDT Mon Aug 9 2021

Conditions expected to deteriorate across the taf locations from
southwest to northeast as low pressure and attendant band of
showers and thunderstorms spreads overhead. Not overly confident
on exact coverage and timing of individual storms, but any will be
capable of producing brief gusty winds and some visibility
restricting from heavy rain. Area of low clouds and fog/mist
develop overnight, resulting in MVFR to IFR conditions into
Tuesday morning.

&&

.MARINE...
Issued at 144 PM EDT Mon Aug 9 2021

A weak area of low pressure will pull a warm front with deeper
moisture into the region by through tonight, resulting in better
overall coverage of expected showers and thunderstorms. Severe
storms are mostly not expected, but one or two storms around
northern Michigan may be able to produce some decent hail and
fairly gusty and erratic winds. The front is likely to linger
around the region Tuesday into Tuesday night. This will bring back
additional chances for showers and storms, mainly Tuesday night,
where a few severe storms with large hail and damaging winds are
possible.

The neutral to slightly stable overlake conditions will keep winds
largely under advisory criteria into this evening. Lighter and
more variable winds are anticipated Tuesday into Tuesday night.
Gusty and erratic winds are however, always possible in and around
thunderstorms.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 9, 2:23 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
223 PM EDT Mon Aug 9 2021

MIZ016>018-020>036-041-042-086>088-095>099-101200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
223 PM EDT Mon Aug 9 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Scattered to numerous thunderstorms are expected across northern
Michigan through tonight. While the chance for severe storms is
rather small, a few storms may be able to produce some decent hail
and fairly gusty erratic winds. Locally heavy rainfall totals are
possible, mainly in northern lower Michigan.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be additional thunderstorm chances Tuesday through
Thursday night. There is a chance for a few storms to be severe,
with damaging winds and large hail being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
223 PM EDT Mon Aug 9 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Scattered to numerous thunderstorms are expected across northern
Michigan through tonight. While the chance for severe storms is
rather small, a few storms may be able to produce some decent hail
and fairly gusty erratic winds this afternoon and early this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be additional thunderstorm chances Tuesday through
Thursday night. There is a chance for a few storms to be severe,
with damaging winds and large hail being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 9, 1:58 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
158 PM EDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     5 NNE HOCKADAY          44.15N 84.36W
08/09/2021                   GLADWIN            MI   EMERGENCY MNGR

            TREE AND UTILITY LINE DAMAGE REPORTED BY
            GLADWIN CO. EM.

&&

BERGER
Special weather statement, Aug 9, 2:24 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Gaylord MI
224 PM EDT Mon Aug 9 2021

MIZ029-035-091915-
Ogemaw MI-Oscoda MI-
224 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northern Ogemaw and
southern Oscoda Counties through 315 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rose City, or near West Branch, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rose City around 230 PM EDT.
  Lupton and Rifle River State Park around 235 PM EDT.
  Rose Township around 240 PM EDT.

Other locations in the path of this storm include Mack Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4431 8433 4459 8430 4459 8398 4453 8388
      4428 8389
TIME...MOT...LOC 1823Z 200DEG 33KT 4436 8417

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 3:26 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
326 PM EDT Mon Aug 9 2021

MIZ023-029-092000-
Montmorency MI-Oscoda MI-
326 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern
Montmorency and northwestern Oscoda Counties through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garland, or near Lewiston, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Montmorency and northwestern Oscoda Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4474 8437 4475 8438 4491 8437 4494 8427
      4481 8419
TIME...MOT...LOC 1925Z 146DEG 29KT 4483 8436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 9, 3:55 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Gaylord MI
355 PM EDT Mon Aug 9 2021

MIZ016-099-092045-
Emmet MI-Charlevoix MI-
355 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern Emmet
and southeastern Charlevoix Counties through 445 PM EDT...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wildwood, or near Boyne City, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Petoskey around 410 PM EDT.

Other locations in the path of this storm include Bay View, Petoskey
State Park, Bayshore, Conway, Oden and Harbor Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4540 8515 4540 8505 4543 8510 4545 8512
      4546 8482 4520 8482 4520 8522 4521 8523
      4521 8525
TIME...MOT...LOC 1954Z 174DEG 21KT 4527 8496

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 9, 4:19 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
419 PM EDT Mon Aug 9 2021

MIZ020-026-092100-
Leelanau MI-Grand Traverse MI-
419 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern
Leelanau and north central Grand Traverse Counties through 500 PM
EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suttons Bay, or near Leland, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Omena around 425 PM EDT.

Other locations in the path of this storm include Northport, Leelanau
State Park and Grand Traverse Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4505 8581 4511 8573 4522 8565 4525 8555
      4523 8550 4518 8547 4519 8545 4529 8541
      4530 8538 4509 8542 4518 8544 4515 8551
      4504 8552 4501 8555 4503 8548 4501 8544
      4478 8548 4478 8584
TIME...MOT...LOC 2019Z 189DEG 24KT 4501 8566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 4:54 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
454 PM EDT Mon Aug 9 2021

MIZ016-017-086>088-095>097-092145-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Cheboygan MI-Emmet MI-Central Chippewa MI-
454 PM EDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of southwestern
Chippewa, northwestern Cheboygan, northern Emmet and central Mackinac
Counties through 545 PM EDT...

At 454 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Nine Mile Point to 7 miles
west of Cross Village. Movement was north at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cedarville around 505 PM EDT.

Other locations in the path of these storms include Stalwart,
Goetzville, Brevort, Epoufette and Rexton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4616 8401 4593 8408 4588 8442 4594 8449
      4592 8467 4575 8431 4572 8435 4560 8515
      4572 8501 4580 8525 4577 8529 4585 8530
      4577 8513 4578 8513 4582 8481 4583 8482
      4598 8505 4604 8531 4617 8532 4619 8421
TIME...MOT...LOC 2054Z 184DEG 49KT 4583 8422 4567 8518

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:24 PM EDTSpecial Weather StatementAPXOgemaw51 min
Aug 9, 3:26 PM EDTSpecial Weather StatementAPXOscoda34 min
Aug 9, 3:55 PM EDTSpecial Weather StatementAPXEmmet50 min
Aug 9, 4:19 PM EDTSpecial Weather StatementAPXAntrim41 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.